Alert archive / Colorado / Flash Flood Warnings in 2010

Flash Flood Warning 12, NWS Pueblo, CO

July 25, 2010Huerfano County, Las Animas County, Colorado

NWS Pueblo, CO issued this flash flood warning at Jul 25, 2010, 7:10 AM MDT for Huerfano County, Las Animas County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2010, 7:10 AM MDT (13:10 UTC)
Expired
Jul 25, 2010, 10:00 AM MDT
In force
3 hr
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Flood severity
None

Counties Huerfano County, CO, Las Animas County, CO

The radar

The Pueblo radar (KPUX), 136 km from the middle of the area, began a volume at 13:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 1.2 hours before the alert went out and 304 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2010-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 54 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2010-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
54 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
908 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

989 
WGUS55 KPUB 251310
FFWPUB
COC055-071-251600-
/O.NEW.KPUB.FF.W.0012.100725T1310Z-100725T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
710 AM MDT SUN JUL 25 2010

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN HUERFANO COUNTY IN SOUTHEAST COLORADO...
  WESTERN LAS ANIMAS COUNTY IN SOUTHEAST COLORADO...

* UNTIL 1000 AM MDT

* AT 702 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
  AREA OF VERY HEAVY RAINFALL ACROSS THE WARNED AREA. AN AUTOMATED   
  RAIN GAUGE AT THE AIRPORT EAST OF TRINIDAD...REPORTED 3.29 INCHES  
  OF RAIN SINCE 4 AM.  THUS RAINFALL RATES OF 1 TO 2 INCHES PER HOUR 
  SHOULD BE EXPECTED IN THE WARNING AREA.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...     
  TRINIDAD...AGUILAR...COKEDALE...CUCHARA...GULNARE...HOEHNE...LA    
  VETA...SEGUNDO...SPANISH PEAKS...TYRONE AND WALSENBURG...AND
  THE MAURICIO CANYON BURN SCAR.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...
COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND
OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING.

&&

LAT...LON 3725 10514 3751 10515 3779 10427 3761 10401
      3700 10406 3698 10460 3699 10494

$$
1 follow-up statement
385 
WGUS75 KPUB 251512
FFSPUB

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
912 AM MDT SUN JUL 25 2010

COC055-071-251600-
/O.CON.KPUB.FF.W.0012.000000T0000Z-100725T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HUERFANO CO-LAS ANIMAS CO-
912 AM MDT SUN JUL 25 2010

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR WESTERN LAS ANIMAS AND
SOUTHEASTERN HUERFANO COUNTIES UNTIL 1000 AM MDT...

AT 903 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE AREAS OF MODERATE TO HEAVY RAIN OCCURRING IN THE WARNING 
AREA. THE HEAVIEST RAIN WAS OCCURRING IN AND AROUND THE LA VETA 
AREA...AND ON THE SOUTH FACING SLOPES OF THE SPANISH PEAKS. RADAR 
RAINFALL ESTIMATES OF 0.75 INCHES TO 1.15 INCHES OF RAIN HAS FALLEN 
IN THESE AREAS BETWEEN 800 AM AND 900 AM. 

DUE TO BEAM BLOCKAGE CAUSED BY THE SPANISH PEAK MOUNTAINS...RAINFALL 
AMOUNTS SOUTH OF THE SPANISH PEAKS MAY BE MUCH HIGHER THAN WHAT 
RADAR IS INDICATING. RESIDENTS WHO LIVE BETWEEN STONEWALL AND 
SEGUNDO SHOULD BE VERY ALERT TO THE WEATHER AND BE PREPARED TO 
EVACUATE IF WATER BEGINS TO RISE. 

IF HEAVY RAIN CONTINUES ACROSS THE WARNED AREA...THIS FLASH FLOOD 
WARNING WILL NEED TO BE EXTENDED. 

HEAVY RAIN CONTINUES TO FALL ACROSS THE WARNED AREA. RUNOFF FROM THIS
EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS
THAT WILL EXPERIENCE FLOODING INCLUDE...TRINIDAD...AGUILAR...
BONCARBO...COKEDALE...CUCHARA...GULNARE...HOEHNE...LA VETA...MODEL...
SEGUNDO...SPANISH PEAKS...STONEWALL...THATCHER...TYRONE AND 
WALSENBURG.

JUST A SMALL AMOUNT OF RAINFALL ON A BURN SCAR CAN LEAD TO FLASH
FLOODING. WATER THAT IS NORMALLY ABSORBED BY VEGETATION...RUNS OFF
ALMOST INSTANTLY. THIS CAUSES CREEKS AND DRAINAGE AREAS TO FLOOD AT A
MUCH FASTER RATE THAN NORMAL. ADDITIONALLY...THE SOILS IN A BURN SCAR
BECOME UNSTABLE WHEN IT RAINS...RESULTING IN MUD FLOWS AND FALLING
ROCK. ROADWAYS CAN BE WASHED OUT BY THE FORCE OF THE RUSHING WATER.

LAT...LON 3725 10514 3751 10515 3779 10427 3761 10401
      3700 10406 3698 10460 3699 10494

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 3:57 AM MDT, 3 hours 13 minutes earlier.

Area forecast discussion, Jul 25, 3:57 AM MDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
357 AM MDT SUN JUL 25 2010

.SHORT TERM...
(TODAY AND TONIGHT)

MAIN CONCERNS INCLUDE PCPN CHANCES AND THE POTENTIAL FOR HEAVY RAIN
AND FLASH FLOODING.

STARTING TO SEE MORE PCPN MOVE INTO THE SERN PLAINS FROM THE SOUTH
THIS MORNING...AS A VORT MAX AND WEAK UPR LOW IS SLOWLY WORKING ITS
WAY NORTH OVR THE SERN PLAINS. HOWEVER AN UPR RIDGE OVR WRN CO IS
EXPECTED TO KEEP THIS SYSTEM FROM MAKING ITS WAY TOO FAR NORTH AND
WEST AND THUS LOOKS LIKE IT WILL MAINLY AFFECT THE SERN PLAINS TODAY
AND TONIGHT.  WL BASE FORECAST ON 06Z NAM12 WHICH KEEPS THE BEST
CHANCES FOR PCPN AND HEAVY RAIN GENERALLY SOUTH OF HWY 50...EXCEPT
OVR THE FAR ERN AREAS. THUS WL REMOVE THE FLASH FLOOD WATCH FOR WRN
PORTIONS OF THE CWA...AS WELL AS FOR THE NRN SANGRES...THE WET
MTS...FREMONT...PUEBLO...TELLER AND EL PASO COUNTIES FOR TODAY.
LEAVING THE SRN SANGRES AND SE FOOTHILLS...AND THE FAR SERN PLAINS
STILL IN THE WATCH.  HAVE DECIDED TO CUT BACK TSTM CHANCES TO ISOLD
OVER THE SERN PLAINS AS LAPSE RATES ARE 5-6 C/KM.  PRECIPITABLE
WATER VALUES OVR ERN AREAS TODAY ARE FORECAST TO BE 150-180 PERCENT
OF NORMAL. MID LEVEL WINDS TODAY OVR THE SERN PLAINS ARE FORECAST TO
BE 15-20 KTS...SO PCPN AREAS SHOULD MOVE. BACA AND ERN LAS ANIMAS
COUNTIES HAVE OVER THE LAST TWO DAYS SEEN PCPN ACCUMULATIONS OF 1-3
INCHES EACH DAY...AND THUS ANY HEAVY RAIN IN THESE AREAS COULD
EASILY CAUSE FLASH FLOODING PROBLEMS.  OVR WRN AREAS TODAY...SHOULD
SEE THE TYPICAL DIURNAL SHOWERS AND TSTMS.  TEMPS TODAY ARE
CHALLENGING...WL JUST GO WITH A BLEND OF GUIDANCE NUMBERS BUT WL
LEAN MORE TOWARD THE WARMER MAV IN MOST AREAS.

TONIGHT SHOULD SEE PCPN START DECREASING IN THE EVENING HOURS.  PCPN
CHANCES HOWEVER SHOULD REMAIN QUITE HIGH OVR THE FAR SE AND SRN
AREAS OF THE SE PLAINS AT LEAST FOR THE EVENING HOURS. THEN BY ABOUT
MIDNIGHT SHOULD SEE MOST PCPN END...EXCEPT WL KEEP SOME LOW PCPN
CHANCES GOING OVR AREAS NR THE KS BORDER.  WITH THE DECREASING PCPN
CHANCES THIS EVENING WL ALSO TRIM BACK THE FLASH FLOOD WATCH AREA AS
THIS HAPPENS TO BETTER MATCH MY POP GRIDS.

.LONG TERM...
(MONDAY THROUGH SATURDAY)

MONDAY AND TUESDAY...UPPER LEVEL RIDGE OF HIGH PRESSURE IS FORECAST
TO BE DIRECTLY OVER THE 4 CORNERS AND COLORADO TO START THE
WEEK...PRODUCING VERY WARM TEMPS AND ESSENTIALLY DRY CONDITIONS.
STILL VERY HARD TO TOTALLY ELIMINATE DIURNAL MT CONVECTION...BUT DID
ALTER POP GRIDS SLIGHTLY TO SHOW A LATER START AND TAPERED BACK POPS
OVER THE PLAINS. H7 TEMPS OF 16-20 C FOR TUES MEANS THAT TUESDAY IS
THE WARMEST DAY OF THE EXTENDED FORECAST.

WEDNESDAY AND THURSDAY...UPPER RIDGE STARTS TO WEAKEN A BIT AND
SLOWLY MIGRATE TO THE E-SE...ALLOWING SOME MID AND HIGH LEVEL
MOISTURE TO START SNEAKING BACK UP INTO THE 4 CORNERS REGION.
MAINTAINED ONGOING WIDESPREAD ISOLATED POPS...AS WELL AS MAX TEMPS
BOTH DAYS ABOUT 5 DEGREES COOLER THAN TUE.

FRIDAY AND SATURDAY...LONG RANGE MODELS INDICATE THAT THE UPPER HIGH
PRESSURE FULLY BUILDS ACROSS TX AND OK...OPENING UP A MONSOONAL TAP
FOR COLORADO. ONGOING GRIDS PAINT NEAR NORMAL TEMPS FOR THE
EXTENDED...AS WELL AS A SLIGHTLY BETTER CHANCE FOR DIURNAL
CONVECTION SO BROADBRUSHED ISOLATED POPS ALL AREAS. IF CURRENT
SOLUTION CONTINUES...THEN THE WEEKEND WILL HAVE TO BE COOLED OFF
ALONG WITH AN INCREASE IN PCPN COVERAGE. MOORE

&&

.AVIATION...
SEEING SOME LOW CLOUDS IN SOME AREAS OF THE SERN PLAINS THIS MORNING
WHICH WITH THE LOW LEVEL ERLY FLOW COULD REACH KPUB RESULTING IN IFR
OR MVFR CIGS.  THERE WL ALSO BE SOME SHOWERS WORKING NORTHWARD OVR
THE SERN PLAINS THIS MORNING.  THIS AFTERNOON AND EARLY THIS EVENING
WE COULD SEE SOME ISOLD SHOWERS AND TSTMS AT THE THREE TAF
SITES...WITH KPUB HAVING THE BEST CHANCE.  THESE SHOWERS AND STORMS
COULD BRIEFLY CAUSE MVFR CONDITIONS.  PCPN CHANCES SHOULD DECREASE
OR END BY MID EVENING AT THE TAF SITES.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS EVENING FOR COZ095>098.

FLASH FLOOD WATCH THROUGH THIS EVENING FOR COZ094-099.

FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR COZ074-075-087-088-
093.

&&

28/27
Hazardous weather outlook, Jul 25, 6:26 AM MDT, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
626 AM MDT SUN JUL 25 2010

COZ058>089-093>099-261300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
626 AM MDT SUN JUL 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED OVER
PORTIONS OF THE SOUTHEAST PLAINS TODAY AND THROUGH THE EVENING.
HEAVY RAINFALL WITH THESE SHOWERS AND STORMS WILL HAVE THE POTENTIAL
TO PRODUCE FLASH FLOODING...ESPECIALLY IN BACA AND PORTIONS OF LAS
ANIMAS COUNTY WHERE RAIN ACCUMULATIONS OVER THE PAST COUPLE OF
DAYS...HAVE SATURATED THE SOIL.  THE AREA THAT WILL HAVE THE
GREATEST POTENTIAL FOR FLASH FLOODING WILL GENERALLY BE SOUTH OF A
LINE FROM THE SOUTHERN SANGRE DE CRISTO MOUNTAINS TO EADS.  THE REST
OF THE FORECAST AREA WILL SEE ISOLATED TO SCATTERED THUNDERSTORMS
MAINLY THIS AFTERNOON AND EVENING...WITH THE MAIN THREATS BEING
LIGHTNING AND MAYBE SOME LOCALLY HEAVY RAINFALL.

THIS EVENING THE GREATEST POTENTIAL FOR FLASH FLOODING WILL BE
GENERALLY EAST OF A LINE FROM EASTERN LAS ANIMAS COUNTY TO
EADS...ENDING BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ARE FORECAST MAINLY
FOR THE HIGHER TERRAIN FOR BOTH MONDAY AND TUESDAY. THE MAIN
THREATS FROM THESE STORMS WILL BE LIGHTNING AND GUSTY WINDS TO
AROUND 40 MPH. SMALL HAIL AND LOCALLY HEAVY RAINFALL MAY ALSO
ACCOMPANY THE STRONGEST STORMS.

MONSOONAL MOISTURE WILL BE ON THE INCREASE ACROSS THE STATE
BEGINNING ON WEDNESDAY. THIS WILL PROVIDE THE FUEL FOR A GREATER
CHANCE AND WIDER COVERAGE OF THUNDERSTORM ACTIVITY THROUGH THE END
OF THE WEEK. STORM CHANCES WILL BE GREATEST OVER THE MOUNTAINS AND
HIGHER TERRAIN...BUT WILL SPREAD ACROSS THE ADJACENT PLAINS AS
WELL. THE MAIN THREATS FROM THESE STORMS WILL BE LIGHTNING AND
GUSTY WINDS TO AROUND 40 MPH...WITH SMALL HAIL AND LOCALLY HEAVY
RAINFALL ALSO POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE TODAY  AND THIS EVENING OVER PORTIONS OF THE SOUTHEAST
PLAINS.

28/27

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 8:02 PM MDTAreal Flood AdvisoryPUBBaca, Las Animas3 hr
Jul 25, 9:49 AM MDTFlash Flood WarningPUBHuerfano, Las Animas3 hr

Nearby

Flash Flood Warnings in Colorado, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.